Below are points that you could give to your child’s teacher and school nurse.
- When should you do a blood glucose check
- When the child says ‘I’m low’ (especially during or after exercise)
- If the child has symptoms of low blood glucose (irritability, sleepiness, erratic responses to questions) add your child’s particular symptoms)
Under 4 mmol/L (72 mg/dL): Give glucose, sugar or sweets, immediately followed by food containing 30g of carbohydrates
- What to do according to the blood glucose reading
4-5 mmol/L (72-90 mg/dL): Give glucose, sugar or sweets and if a meal or snack is in half an hour let the child be, otherwise give them a snack including carbohydrate and protein
5-7 mmol/L (90-126 mg/dL): Child is fine. If exercise is planned before a snack or meal, the child should snack before exercise
7-11 mmol/L (126-198 mg/dL): Child is fine. They could feel low if they were previously high and is now dropping
11-13 mmol/L (198-234 mg/dL): Child is a bit high (hyperglycaemia), but not uncommon especially in the morning
Over 14 mmol/L (252 mg/dL): Level is too high. Must drink water or other non-caloric fluids. Child should use bathroom as needed. Need to check urine for ketones.
If ketones are present, contact parents and medical team.
Note: The symptoms for high levels and low levels are similar.
If levels do not normalise despite treatment call parents and medical team.
After an episode of low blood glucose it can take several hours to fully recover, therefore the child should not be expected to perform at the optimum levels. However, diabetes should never be allowed to be an excuse for low school performance.
- When giving sugar the following are suggested
- 10-15 grams of glucose, sugar or sweets
- One-half of a can of cool drink (not regular diet)
- Chocolate only to be used if no other source of sugar is available. It is often not absorbed quickly enough due to fats in chocolate.
It is advised that both your child and your child’s teacher, especially games teachers or coaches carry some form of fast acting sugar on sporting events and school outings e.g. dextrose tablets or juice. It is important that the teachers are familiar with symptoms, treatment and prevention of hypoglycaemia in diabetes.